Wisconsin, 2016Damaging Winds in Wisconsin, June 3, 2016
June 3, 2016 · NWS ARX · 3 events in 3 counties and zones
Thunderstorms developed during the afternoon of June 3rd across parts of western Wisconsin ahead of an approaching warm front. Some of these storms became strong enough to produce sporadic wind damage across portions of Trempealeau, Jackson and Clark Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the afternoon of June 3rd across parts of western Wisconsin ahead of an approaching warm front. Some of these storms became strong enough to produce sporadic wind damage across portions of Trempealeau, Jackson and Clark Counties. The most significant damage occurred in Independence (Trempealeau County) where multiple trees and a bank sign were blown down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 3, 2:20 PM CST, 50 minutes earlier.
Area forecast discussion, Jun 3, 2:20 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
320 PM CDT FRI JUN 3 2016
..SHORT TERM...(Tonight thru saturday night)
Issued at 320 PM CDT Fri Jun 3 2016
Main fcst concerns this period: SHRA/TSRA chances and potential
for strong storms tonight/Sat.
18Z data analysis had a broad area of low pressure over eastern ND
with a warm front to the southeast, near I-94 at is crosses the fcst
area. Warm, well mixed, but rather dry airmass southwest of the warm
front, with minimal diurnal cumulus across IA. Models some 3F to
8F too high with sfc dew points across much of MN/IA/WI early this
afternoon, thus too high with their progged CAPE values. Few
SHRA/isolated TSRA over western/ north-central WI in the lifting
north of the warm front. Broad area of SHRA/isolated TSRA over
central MN to northwest IA in the zone of stronger 850-700MB
moisture transport/theta-e convergence ahead of the sfc-mid level
trough. Main cold front was near the MN/SD border with the higher
sfc dewpoints actually near/behind the cold front.
Model runs of 03.12Z initialized quite well. Solutions quite similar
tonight thru Sat night as the northern plains shortwave trough
amplifies while as it drops into the upper midwest thru the period.
Trend favors slower/ stronger of the earlier model runs with this
trough tonight thru Sat night. Given the rather tight consensus,
short-term fcst confidence is good this cycle.
For the short term: The overall slowing of the system is reducing
the risk of severe TSRA this afternoon/evening. Leading band of
mainly SHRA will struggle as it moves east this afternoon, fighting
the drier low level airmass. MUCAPE values in the 500 J/KG range
with effective shear around 20kts. If the leading SHRA make it to
the fcst area, severe weather not anticipated. Stronger of the jet
dynamics/forcing/lift under the left exit region now slated to move
across the fcst area during the mid evening into overnight hours
tonight, along with the stronger of the PV advection ahead of the
mid level shortwave. Some increase of effective shear tonight, but
all this at a time when available CAPE will be waning. TSRA firing
near the cold front near the SD/IA/NEB border early this afternoon
in the axis of higher PW values. If this convection can upscale and
hold together as the more favorable mid/upper level forcing/
divergence approach, perhaps a narrow window of time for a few
strong to severe storms to move into the west/north ends of the fcst
area very late this afternoon/early this evening. used the consensus
of precip chances (60-80%) tonight, marching a band of SHRA/TSRA
ahead of the cold front eastward across the fcst area.
Slower progression of the mid level trough has the sfc-700MB low
west of the fcst area yet Sat morning, with deep cyclonic flow/
convergence to move east across the fcst area thru the day. Mid level
cooling with the trough slides across the area Sat allowing for some
steeper sfc-mid level lapse rates. Depending on how much sunshine/
boundary layer warming occurs, potential for as much as 1000-1500
J/KG of CAPE to develop ahead of/with the sfc low/front as they move
across the fcst area. This especially during the afternoon and
across the east side of the fcst area. With the cooler temps aloft
and lower freezing levels, any stronger TSRA could be efficient hail
makers. SWODY2 for the hail mention okay at this time. SFC-mid level
tough continues east Sat night, taking bulk of lower level
convergence/lift with it, for diminishing SHRA chances west to east
thru the night. Blend of the guidance lows/highs for tonight thru
Sat night looks well trended.
.LONG TERM...(Sunday through Friday)
Issued at 320 PM CDT Fri Jun 3 2016
For Sunday thru Monday night...
main fcst concerns this period: Mainly afternoon/mainly east of MS
river SHRA/isolated TSRA chances both Sun/Mon, cooler temperatures.
Model runs of 03.12Z in good agreement for the Upper Midwest to be
under stronger northwest flow aloft for the Sun thru Mon night
period. Tightening consensus for a stronger shortwave to drop
southeast in this flow and into northern MN/WI later Sun, then
southward across the region Sun night into Mon night. With decent
model agreement on the details, fcst confidence in the Sun thru
Mon night period is good this cycle.
Shortwave energy dropping south into the region later Sun
strengthens/deepens the troughing and cyclonic flow over the region.
850-500MB cold advection continues Sun in the northwest flow aloft
with the shortwave bringing an even stronger shot of mid level
cooling into the area later Sun thru Mon. With diurnal warming/
mixing this produces some rather steep low/mid level lapse rates an
potential of 250-500 J/KG of MUCAPE both afternoons. Couple this
with the deeper cyclonic flow, some 20-40% SHRA/isolated TSRA
chances mainly during the afternoons and mainly in the WI portion
of the fcst area (on cyclonic side of the mid level jet axis) look
quite reasonable at this time. With expectations of some sunshine
Sunday, consensus highs near normal are reasonable. More clouds Mon
and low level cold advection, Monday's highs trend a few degrees
below normal. Tighter pressure gradient progged over the area as
well on Mon, for what would be some brisk/gusty northwest winds. If
sct SHRA Mon end up a little more numerous, and more cloud cover,
highs in the fcst grids on Mon may end up a category or so too warm.
Used a blend of the guidance lows for both Sun/Mon nights.
For Tuesday thru Friday (days 4 to 7)...
Main fcst concerns this period: SHRA/TSRA chances Wed night thru
Fri, warming temperatures.
Medium range model runs of 03.00Z/03.12Z in reasonable agreement for
the troughing to move east of the region Tue, then for ridging to
build east across the north-central CONUS Wed into Fri. Some detail
differences by Thu/Fri with shortwaves thru the ridging flow and
lower level warmth/moisture return under the ridging but fcst
confidence in the day 4-7 period is average to good this cycle.
Cooler/drier Can high pressure builds southeast across the Upper
Midwest Tue/Wed under the rising hgts aloft. By Wed night the high
is progged to be east of the region with low pressure developing in
the northern plains. Increasing southwest sfc-850MB flow between the
two starts to spread lower level moisture and an increase of
instability into MN/IA/WI Wed night. Periods of lower level moisture
transport/theta-e convergence then looking to continue Thu into Fri.
Plenty of detail differences with this by days 6/7,but consensus 20-
40% SHRA/TSRA chances Wed night thru Fri reasonable for now. With
the return of southerly flow and the moisture will also come warmer
air. Seasonably cool temps Tue/Tue night as the sfc ridge axis and
cooler low level airmass slide across the region. Model/ensemble
consensus trend of highs/lows returning to near/above normal for Wed-
Fri appears well trended at this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1251 PM CDT Fri Jun 3 2016
Scattered showers and isolated thunderstorms will continue across
the area through the afternoon hours and become more numerous this
evening. A few stronger storms are possible this evening with the
potential for gusty winds and perhaps small hail. Periods of MVFR to
IFR conditions are possible near any stronger storms. A cold front
pushes through the area late tonight into Saturday with winds
switching to the west. A few showers may linger into Saturday,
especially east of the Mississippi River.
&&
.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....WETENKAMP
Hazardous weather outlook, Jun 3, 2:16 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
316 PM CDT FRI JUN 3 2016
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
316 PM CDT FRI JUN 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED...ESPECIALLY DURING THE
EVENING HOURS. A FEW STORMS MAY PRODUCE DAMAGING WIND GUSTS ALONG
AND WEST OF THE MISSISSIPPI RIVER. SMALL HAIL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY...MAINLY EAST OF
THE MISSISSIPPI RIVER. A FEW OF THESE STORMS MAY BECOME STRONG BY
AFTERNOON WITH SMALL HAIL BEING THE MAIN THREAT.
THUNDERSTORMS ARE POSSIBLE ON SUNDAY MAINLY NORTHEAST OF
INTERSTATE 94. THUNDERSTORMS CHANCES RETURN MONDAY AND WEDNESDAY
NIGHT INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WETENKAMP
In the hours before
Special weather statement, Jun 3, 2:03 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
303 PM CDT FRI JUN 3 2016
MNZ079-087-088-095-WIZ032-032030-
WINONA-WABASHA-FILLMORE-OLMSTED-BUFFALO-
303 PM CDT FRI JUN 3 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WINONA...
NORTHERN FILLMORE...WABASHA...EASTERN OLMSTED AND WESTERN BUFFALO
COUNTIES...
AT 302 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR PEPIN TO NEAR SPRING VALLEY.
MOVEMENT WAS EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WABASHA...ALMA...BUFFALO...ST. CHARLES...PLAINVIEW...CHATFIELD...EYOTA...
LEWISTON...ELGIN...BUFFALO CITY...DOVER...STOCKTON...ROLLINGSTONE..
SEEK A SAFE SHELTER INSIDE A STURDY BUILDING UNTIL THE STORMS PASS.
LAT...LON 4441 9227 4443 9216 4441 9208 4444 9207
4449 9178 4374 9180 4376 9240
TIME...MOT...LOC 2002Z 249DEG 28KT 4440 9212 4376 9235
WETENKAMPSpecial weather statement, Jun 3, 2:31 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
331 PM CDT FRI JUN 3 2016
MNZ079-088-WIZ032-033-032115-
WINONA-WABASHA-TREMPEALEAU-BUFFALO-
331 PM CDT FRI JUN 3 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WINONA...
EAST CENTRAL WABASHA...TREMPEALEAU AND BUFFALO COUNTIES...
AT 330 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR MODENA TO NEAR ROLLINGSTONE.
MOVEMENT WAS NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
MODENA AROUND 335 PM CDT.
MONDOVI AROUND 345 PM CDT.
ARCADIA AROUND 400 PM CDT.
INDEPENDENCE AROUND 410 PM CDT.
WHITEHALL AND BLAIR AROUND 415 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE DODGE...ELEVA...
ETTRICK...WAUMANDEE AND COCHRANE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4459 9200 4460 9191 4460 9185 4458 9124
4412 9122 4410 9197
TIME...MOT...LOC 2030Z 228DEG 36KT 4450 9188 4407 9183
WETENKAMPThunderstorm Wind, Trempealeau
- When
- June 3, 3:10 PM CST
- Where
- Trempealeau County, 0.69 mi N of Independence
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 44.360, -91.420
Several trees and a bank sign were blown down in Independence.
Thunderstorm Wind, Jackson
- When
- June 3, 3:45 PM CST
- Where
- Jackson County, 0.72 mi S of Northfield
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.460, -91.099
Trees were blown down in Northfield.
Thunderstorm Wind, Clark
- When
- June 3, 4:30 PM CST
- Where
- Clark County, 0.68 mi SSE of Neillsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 44.560, -90.596
Power poles and trees were blown down in Neillsville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 3 to 8, 201610 deaths · 1 event
- Flash Flooding in Texas, June 3 to 4, 20161 death · 7 events
- Excessive Heat in Arizona, June 3 to 6, 201614 injured · 7 events
- Flash Flooding in Tennessee, June 3, 2016$1.5 million · 2 events
- Hail and Damaging Wind in Kansas, June 3, 2016$590,000 · 1.75 in hail · 8 events
- Tornado in Minnesota, June 3, 2016$500,000 · EF0 · 3 events
- Flash Flooding in Pennsylvania, June 3, 2016$310,000 · 3 events
- Flood and Heavy Rain in Virginia, June 3 to 4, 20169 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 3, 20160.75 in hail · 6 events
- Hail and Damaging Winds in Alabama, June 3, 2016$6,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, June 3, 20161.5 in hail · 5 events
- Hail and Damaging Winds in Iowa, June 3, 2016$10,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635715, 635716, 635717.